Psychological and behavioural reasons
When assessing a person who has diabetes with an unexplained high blood glucose level, it is essential to ensure that they are taking the insulin as advised:
Missing doses regularly can adversely affect diabetes control and contribute to hyperglycaemia. Some people find times when diabetes does lower their mood, which can be when they may omit treatment with insulin.
They may also reduce their physical activity, eat meals or snacks high in carbohydrate content which can contribute to high glucose levels.
Some people may have needle phobia and as such find it difficult to administer insulin without support. As a child, sometimes Carlos used to cry after being injected.
Figure: Carlos crying after being injected
- Anxiety over possible side effects from administered insulin, such as weight gain and hypoglycaemia may also be reasons for insulin not acting as expected.
It has also been observed that the commencement of insulin based treatment in type 2 diabetes has either been delayed or doses not increased in a timely manner, due to an under appreciation of the urgent need for insulin by non specialist healthcare professionals.
© University of Southampton